Minnesota, 2003

Hail in Minnesota, August 25, 2003

August 25, 2003 · NWS MPX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 25, 2:00 AM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Aug 25, 2:00 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 AM CDT MON AUG 25 2003

FORECAST PROBLEM INVOLVE THUNDERSTORMS CHANCES TODAY TONIGHT...AND
AGAIN WEDNESDAY NIGHT AND THURSDAY...

SCATTERED THUNDERSTORMS MOVING EASTWARD ACROSS SOUTHERN MINNESOTA
SOUTH OF A GRANITE FALLS TO RED WING LINE ARE ELEVATED
(AT 0745Z) AND ASSOCIATED WITH 850 MB THETA E- ADVECTION. THESE ARE
EXPECTED TO WEAKEN AFTER DAYBREAK AS LOW LVL JET WEAKENS DIURNALLY.
00Z ETA BUFKIT SOUNDINGS SHOW AN IMPRESSIVE CAP ACROSS THE CWA THIS
AFTERNOON. CIN VALUES (00Z ETA) DROP BELOW -50 J/KG BY 00Z TUE OVER
WEST CENTRAL MN...BUT A LOOK AT 925 MB ETA WINDS FOR SAME TIME
SUGGEST VERY WEAK CONVERGENCE ALONG INCOMING FRONTAL ZONE. NORTH OF
OUR CWA IMPRESSIVE 300 MB DIVERGENCE 00Z TUE ASSOCIATED WITH COUPLED
JET STRUCTURE. DINES COMPENSATION MAY RESULT IN SUBSIDENCE OVER CWA
LATER THIS AFTERNOON AND EVENING. WOULD DROP POPS BELOW 30 PERCENT
IF IT WERE NOT FOR THE K INDEX ABOVE 40 ACROSS MUCH OF OUR CWA TODAY
INTO THIS EVENING.

AFTER TODAY/THIS EVENING...NEXT CHANCE FOR RAIN IS WEDNESDAY NIGHT
INTO THURSDAY. LEFT GRIDS PRETTY MUCH IN TACT...LATER SHIFTS CAN
RAISE POPS. DID BEEF UP CONDITIONAL QPF VALUES. VERY GOOD RUN TO RUN
CONTINUITY ON GFS FOR WEDNESDAY NIGHT AND THURSDAY REGARDING
LOCATION OF SURFACE TROUGH...700 MB TROUGH...AND QPF LOCATION AND
AMOUNTS.

.MSP...NONE.

NAISTAT
Hazardous weather outlook, Aug 25, 4:00 AM CST, 6 hours 10 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
A SIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS MUCH OF
CENTRAL AND SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN...MAINLY
THIS AFTERNOON AND INTO THE EVENING.  A FRONTAL BOUNDARY OVER
NORTHERN IOWA WILL MOVE NORTH AS A WARM FRONT INTO SOUTHERN
MINNESOTA TODAY.  MEANWHILE...A COLD FRONT WILL ADVANCE ACROSS
THE EASTERN DAKOTAS INTO WESTERN MINNESOTA BY LATE AFTERNOON.
SCATTERED THUNDERSTORMS WILL BE ONGOING OVER MUCH OF SOUTHERN
MINNESOTA EARLY THIS MORNING...BUT SHOULD WANE FROM WEST TO EAST
DURING BY MID TO LATE MORNING OVER MUCH OF THE SOUTH. SOME
HAIL...HEAVY DOWNPOURS AND GUSTY WINDS ARE EXPECTED TO OCCUR WITH
THIS ACTIVITY.  AS THE FRONT OVER IOWA LIFTS NORTHEAST OVER SOUTHERN
MINNESOTA DURING THE AFTERNOON...THUNDERSTORM REDEVELOPMENT IS
ANTICIPATED.  AS THE COLD FRONT SWEEPS INTO THE WEST THIS
AFTERNOON...THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG THIS
FRONT.   DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT
WITH THE AFTERNOON STORMS...BUT AN ISOLATED TORNADO MAY BE POSSIBLE
IN THE VICINITY OF THE WARM FRONT AS IT LIFTS INTO SOUTHERN
MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

The radar

The Minneapolis radar (KMPX), 209 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
August 25, 10:10 AM CST
Where
Douglas County, 7 mi N of Brandon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.067, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369464.